What are your medications with constipation as side effect?

 

Did you know that there are more than 150 medications with constipation as side effect? That’s why you better always speak to the doctor about any prescriptions or treatments you are taking that can cause occasional constipation.

1. Painkillers

One of the most common medication that some of us need from time to time is a painkiller, like a narcotic. Did you know that ibuprofen or aspirin can increase the risk of constipation? If you are on one of these drugs, you may consider taking a gentle laxative like a stool softener. You will avoid an occasional constipation. After all you want to solve a problem, not to add another one.

2. Vitamins

Usually vitamins are not medications with constipation as side effect. But you have to pay attention to calcium and iron used in anemia medicines. American Gastroenterological Association recommends calcium or iron only if you really need them and with a stool softener. This way, you will prevent an unwanted constipation pain.3. Diuretics

Some people are prescribed diuretics as high blood pressure medications. Although diuretics make you pee more, sometimes these medications has constipation as side effect because of the dehydration. That can result in dry, hard stools. So you need something to stimulate the bowel to contract. You can also ask your doctor about an alternative medication to manage your high blood pressure instead of a diuretic.

4. Antidepressants

Antidepressants are a type of medication used to treat depression, but they have sometimes side effects like: feeling sick, dry mouth, slight blurring of vision, insomnia or constipation. The good news – the body gets used to the medication so the side effects should improve within a few days or weeks of treatment. But if you have some severe constipation because of antidepressants like Prozac or Elavil, think about using a gentle stool softener.

So go take a look at your medications you are using that can cause constipation as a side effect. Don’t hesitate to talk to your doctor about it.

Leave a Reply

Your email address will not be published. Required fields are marked *